Alert archive / North Dakota / Wind Chill Advisories in 2016
Wind Chill Advisory 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Dec 9, 2016, 2:59 PM CST for 17 counties in North Dakota; 9 counties in Minnesota. It took effect at Dec 9, 2016, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2016, 2:59 PM CST (20:59 UTC)
- In effect from
- Dec 9, 2016, 6:00 PM CST
- Expired
- Dec 10, 2016, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
All 26 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWUS43 KFGF 092059 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 259 PM CST FRI DEC 9 2016 NDZ006-007-014-015-024-026-028-038-054-101800- /O.NEW.KFGF.WC.Y.0009.161210T0000Z-161210T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 259 PM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST SATURDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 30 BELOW ZERO TO 40 BELOW ZERO BETWEEN 6 PM THIS EVENING AND NOON SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 2 AM SATURDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052- 053-101800- /O.NEW.KFGF.WC.Y.0009.161210T0300Z-161210T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON 259 PM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST SATURDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO BETWEEN 9 PM THIS EVENING AND NOON SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 2 AM SATURDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
620 WWUS43 KFGF 100417 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1017 PM CST FRI DEC 9 2016 NDZ006-007-014-015-024-026-028-038-054-101800- /O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 1017 PM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW ZERO TO 35 BELOW ZERO UNTIL NOON SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 3 AM SATURDAY. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052- 053-101800- /O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON 1017 PM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL NOON SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 5 AM SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
649 WWUS43 KFGF 100911 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 311 AM CST SAT DEC 10 2016 MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052- 053-101015- /O.CAN.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON 311 AM CST SAT DEC 10 2016 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WIND CHILL ADVISORY. CLOUD COVER HAS KEPT TEMPERATURES A LITTLE WARMER THAN EXPECTED. $$ NDZ006-007-014-015-024-026-028-038-054-101800- /O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 311 AM CST SAT DEC 10 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO. * IMPACTS...DANGEROUS WIND CHILLS WILL QUICKLY PRODUCE FROSTBITE ON EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
002 WWUS43 KFGF 101802 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1202 PM CST SAT DEC 10 2016 NDZ006-007-014-015-024-026-028-038-054-101915- /O.EXP.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 1202 PM CST SAT DEC 10 2016 ...WIND CHILL ADVISORY HAS EXPIRED... WITH LIGHT WINDS AND RISING TEMPERATURES, WIND CHILL ADVISORY CRITERIA IS NO LONGER BEING MET. TEMPERATURES WILL CONTINUE TO SLOWLY RISE THROUGH THE REST OF THE AFTERNOON AND INTO TONIGHT. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 2:45 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 9, 2:45 PM CST, 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 245 PM CST Fri Dec 9 2016 .SHORT TERM...(This evening through Saturday) Issued at 245 PM CST Fri Dec 9 2016 Clouds and their impact on temperatures/wind chills will be the primary challenge for the period. Clouds have been stubborn to clear out east of the Red River, although there have been a few holes developing near Fargo and Lake of the Woods. Some stratus is also starting to ooze into the far southwestern counties and more clouds are also approaching the northwest from Canada. There is a fair amount of clearing north of Winnipeg, however, so how much clouds get down here is very uncertain. None of the models are handling the current situation very well, but keep some clearing areas mostly in the west and south. A bit more clouds in the far northern tier could keep temps from getting down as far into the -20s, but will still continue to keep lows in the -20 to -25 range centered around the Cooperstown area under the center of the surface high. Winds will be decreasing, but there should be enough to keep wind chills in criteria. Have a new wind chill advisory starting at 00Z for the Devils Lake/upper Sheyenne basins, with the headline starting at 03Z further east. Have the advisory going into the Red River Valley as there should be enough clearing especially this evening. The eastern edge is less certain, but with some guidance bringing -15 to -20 temps into Thief River Falls to Greenbush areas, will include Wilken up through through Roseau counties in the advisory. After a cold start tomorrow morning, think that temps should recover to near the zero mark tomorrow. Clouds will be on the increase, with the a weak shortwave/jet streak approaching the region. The models continue to keep most of the precip to the south in SD/southern MN, although the NAM continues to try and bring heavier precip further north than the other deterministic models. The GFS has all precip south of us through 00Z Sunday, with the ECMWF and CMC in between it and the NAM. Will keep the southern counties dry through 18Z, but have precip ramping up into the afternoon. The precip and moisture coming up from the south will be running up against the surface high to the northeast, so have QPF amounts very light, 0.02 to 0.03 at most and snow will be less than 0.5 inch in the southern counties for Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 245 PM CST Fri Dec 9 2016 Saturday night to Friday...overall high confidence with the forecast as models in good agreement and consistent with the general evolution of the upper air pattern across the northern plains for much of the period. Period starts with a weak wave and light snow ongoing on Sunday with accumulations of 1 to 3 inches of snow along and south of HWY 2 corridor lighter snows to the north mostly before noon with a few lingering flakes into the afternoon. Temperatures in the single digits in Devils Lake basin on Sunday with teens for the rest of the area. Cold front Sunday night into Monday will usher in the next shot of arctic cold. Highs in the single digits above and below zero Tuesday and onward with lows regularly in the negative single digits and teens as northwest flow aloft brings down another arctic airmass into the Dakotas for mid week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1224 PM CST Fri Dec 9 2016 MVFR cloud deck over the Red River Valley and western MN has been slow to move east, although skies just finally started to clear at KFAR in the last half an hour. Have KGFK going VFR for a short time this evening, but think the eastern two TAF sites will remain MVFR throughout the period. With more clouds coming down out of Canada even KDVL's VFR status is in question later on this evening and into the overnight. Leaned towards the more pessimistic guidance and have all sites going MVFR towards the early morning hours. The western TAF sites should see some recovery to VFR by mid day tomorrow. Winds be out of the west northwest at 8 to 12 this afternoon but will become light and variable overnight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JK AVIATION...JR
Hazardous weather outlook, Dec 9, 4:47 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 447 AM CST FRI DEC 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-049- 052-053-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT- RICHLAND- 447 AM CST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS ARE EXPECTED SATURDAY MORNING. LIGHT SNOW WILL BRING 1 TO 3 INCHES TO MUCH OF THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-026-028-029-038-054-101200- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 447 AM CST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EXPECT WIND CHILLS TO RANGE FROM 25 BELOW ZERO TO 30 BELOW ZERO UNTIL NOON...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS ARE EXPECTED SATURDAY MORNING. LIGHT SNOW WILL BRING 1 TO 3 INCHES TO MUCH OF THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Wind Chill Advisories in North Dakota, 2016Wind Chill Advisories in Minnesota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.